Handle-decompositions of P L 4 -manifolds

Maria Rita Casali; Luca Malagoli

Cahiers de Topologie et Géométrie Différentielle Catégoriques (1997)

  • Volume: 38, Issue: 2, page 141-160
  • ISSN: 1245-530X

How to cite


Casali, Maria Rita, and Malagoli, Luca. "Handle-decompositions of $PL$$4$-manifolds." Cahiers de Topologie et Géométrie Différentielle Catégoriques 38.2 (1997): 141-160. <http://eudml.org/doc/91588>.

author = {Casali, Maria Rita, Malagoli, Luca},
journal = {Cahiers de Topologie et Géométrie Différentielle Catégoriques},
keywords = {colored graphs; crystallizations; compact piecewise-linear 4-manifolds; 4-dimensional handle-bodies; regular genus},
language = {eng},
number = {2},
pages = {141-160},
publisher = {Dunod éditeur, publié avec le concours du CNRS},
title = {Handle-decompositions of $PL$$4$-manifolds},
url = {http://eudml.org/doc/91588},
volume = {38},
year = {1997},

AU - Casali, Maria Rita
AU - Malagoli, Luca
TI - Handle-decompositions of $PL$$4$-manifolds
JO - Cahiers de Topologie et Géométrie Différentielle Catégoriques
PY - 1997
PB - Dunod éditeur, publié avec le concours du CNRS
VL - 38
IS - 2
SP - 141
EP - 160
LA - eng
KW - colored graphs; crystallizations; compact piecewise-linear 4-manifolds; 4-dimensional handle-bodies; regular genus
UR - http://eudml.org/doc/91588
ER -


  1. [BM] J. Bracho - L. Montejano, The combinatorics of colored triangulations of manifolds, Geometriae Dedicata22 (1987), 303-328. Zbl0631.57017MR887580
  2. [Ca1]. M.R. Casali, A combinatorial characterization of 4-dimensional handlebodies, Forum Math.4 (1992), 123-134. Zbl0743.57013MR1155310
  3. [Ca2]. M.R., CasaliA note on the characterization of handlebodies, Europ. J. Combinatorics14 (1993), 301-310. Zbl0791.57017MR1226577
  4. [Ce] E. César de Sá, Automorphisms of 3-manifolds and representation of 4-manifolds, Ph.D. thesis, Warwick Univ., 1977. 
  5. [Co] A. Costa, Coloured graphs representing manifolds and universal maps, Geometriae Dedicata28 (1988), 349-357. Zbl0664.05018MR978505
  6. [Cv1]. A. Cavicchioli, A combinatorial characterization of S3 × S1 among closed 4-manifolds, Proc. Amer. Math. Soc.105 (1989), 1008-1014. Zbl0683.57007MR931726
  7. [Cv2]. A. Cavicchioli, On the genus of smooth 4-manifolds, Trans. Amer. Math. Soc.31 (1992), 203-214. Zbl0762.57014MR1034659
  8. [CG] A. Cavicchioli - C. Gagliardi, Crystallizations of PL-manifolds with connected boundary, Boll. Un. Mat. Ital.17B (1980), 902-917. Zbl0453.57006MR770819
  9. [CP]. R. Chiavacci - G. Pareschi, Some bounds for the regular genus of PL-manifolds, Discrete Math.82 (1990), 165-180. Zbl0701.57004MR1057485
  10. [FG1]. M. Ferri - C. Gagliardi, The only genus zero n-manifold is Sn, Proc. Amer. Math. Soc.85 (1982), 638-642. Zbl0522.57021MR660620
  11. [FG2] M. Ferri - C. Gagliardi, A characterization of punctured n-spheres, Yokohama Math. J.33 (1985), 29-38J. Zbl0588.57016MR817971
  12. [FGG]. M. Ferri - C. Gagliardi - L. Grasselli, A graph-theoretical representation of PL-manifolds. A survey on crystallizations, Aequationes Math.31 (1986), 121-141. Zbl0623.57012MR867510
  13. [Ga1]. C., GagliardiExtending the concept of genus to dimension n, Proc. Amer. Math. Soc.81 (1981), 473-481.. Zbl0467.57004MR597666
  14. [Ga 2]. C. Gagliardi, Cobordant crystallizations, Discrete Math.45 (1983), 61-73. Zbl0513.05060MR700851
  15. [Ga3] C. Gagliardi, Regular genus: the boundary case, Geometriae Dedicata22 (1987), 261-281. Zbl0618.57009MR887578
  16. [Ha] F. Harary, Graph theory, Addison-Wesley, Reading, 1969. Zbl0182.57702MR256911
  17. [He] J. Hernpel, 3-manifolds, Princeton Univ. Press, 1976. 
  18. [HW] P.J. Hilton - S. Wylie, An introduction to algebraic topology - Homology theory, Cambridge Univ. Press, Cambridge, 1960. Zbl0091.36306MR115161
  19. [KS]. R. Kirby - L. Siebenmann, On the triangulation of manifolds and the Haupvermutung, Bull. Amer. Math. Soc.75 (1961), 742-749. Zbl0189.54701MR242166
  20. [L] F. Laundenbach, Topologie de la dimension trois: homotopie et isotopie, Soc. Math. de France, Asterisque12, 1974. Zbl0293.57004MR356056
  21. [M] J.M. Montesinos, Heegaard diagrams for closed 4-manifolds, Geometric Topology (J. Cantrell Ed.), Proc. 1977 Georgia Conference, Academic Press (1979), 219-237. Zbl0479.57007MR537732
  22. [P]. M., PezzanaSulla struttura topologica delle varieta compatte, Atti Sem. Mat. Fis. Univ. Modena23 (1974), 269-277. Zbl0314.57005MR402792
  23. [RS] C.P. Rourke - B.J. Sanderson, Introduction to piecewise-linear topology, Springer Verlag, Berlin - Heidelberg - New York, 1972. Zbl0477.57003MR350744
  24. [V]. A. Vince, n-graph, Discrete Math.72 (1988), 367-380. Zbl0665.05009MR975558

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.